Back to Journals » International Medical Case Reports Journal » Volume 11

Persistent hiccups following cervical epidural steroid injection with betamethasone

Authors Ritz ML, Bailey C, Overstreet K, Gorlin A

Received 13 May 2018

Accepted for publication 15 August 2018

Published 11 October 2018 Volume 2018:11 Pages 263—264

DOI https://doi.org/10.2147/IMCRJ.S174014

Checked for plagiarism Yes

Review by Single-blind

Peer reviewers approved by Dr Amy Norman

Peer reviewer comments 2

Editor who approved publication: Professor Ronald Prineas


Matthew L Ritz, Christopher Bailey, Katherine Overstreet, Andrew Gorlin

Department of Anesthesiology, Mayo Clinic Hospital, Phoenix, AZ, USA

Abstract: Singultus (hiccups lasting longer than 48 hours) is a described complication following epidural steroid injections, sacroiliac joint injections, and facet joint injections. The underlying etiology is not completely understood, but it is a condition that can be distressing to patients. Our case presentation involves a 62-year-old male presenting for cervical epidural steroid injection. He subsequently developed persistent hiccups that resolved after medical therapy. When approaching these patients, it is critical to evaluate for potentially life-threatening etiologies before progressing down a treatment algorithm.

Keywords: singultus, epidural steroid injection, persistent hiccups, betamethasone

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]